Alert archive / Utah / Special Weather Statements in 2018

Special Weather Statement, NWS Salt Lake City, UT

August 2, 2018Cache County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2018, 8:28 PM MDT for Cache County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 8:28 PM MDT (02:28 UTC)
Expired
Aug 2, 2018, 9:15 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT

County Cache County, UT

The radar

The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS85 KSLC 030228
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
828 PM MDT THU AUG 2 2018
 
UTZ001-007-030315-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
828 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE COUNTY UNTIL
915 PM MDT...

At 828 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Cache, or 10 miles northwest of Logan...
moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Hyde Park, Richmond, Newton, Amalga and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4173 11195 4200 11212 4200 11162 4173 11167
TIME...MOT...LOC 0228Z 242DEG 16KT 4185 11194 

$$

BONNETTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:13 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
313 PM MDT Thu Aug 2 2018

.SYNOPSIS...A moist and unstable airmass will remain over Utah and
southwest Wyoming through tonight. As high pressure weakens, the
airmass will dry from the northwest Friday through the weekend.
The drier airmass will remain in place through much of the
upcoming week.

&&

.SHORT TERM (Through 06Z Monday)...High pressure remains centered
over Arizona this afternoon with the forecast area under a
relatively light westerly flow on the top of it. A rather moist
monsoonal airmass is over Utah and southwest Wyoming, with
widespread PW values in excess of 1.0 inch.

In this moist and unstable airmass, showers and thunderstorms
have developed. Northern portions of the forecast area are a bit
suppressed due to earlier cloud cover, so the best coverage of
convection is over southern Utah. However, coverage over northern
Utah will continue to increase, aided by a weak shortwave on track
to move through early this evening. Given the moist airmass, heavy
rain is possible with any storms that develop and storms will
likely be moving slowly given the light westerly flow aloft.
Therefore, flash flooding will remain a threat, particular in
prone areas like slot canyons, dry washes, and burn scars.

The ridge is expected to flatten tomorrow as shortwave energy
moves over the top of it, putting Utah and southwest Wyoming under
an increasing zonal flow. This will draw drier air in from the
west. This drier air will move into northwestern portions of the
forecast area tomorrow, spreading across much of the rest of the
area this weekend. With this drier and more stable airmass in
place, coverage of convection will decrease over the weekend, with
only isolated showers and thunderstorms anticipated by Sunday.
Little change in temperatures is expected over the short term
period, with only a bit of a decrease decrease in maxes
anticipated through the weekend as the airmass cools slightly.

.LONG TERM (After 06Z Monday)...Hot and dry weather for the work
week. A cut-off upper level low pressure system will sag off the
British Columbia coast and slowly fill. East of the low, a ridge of
high pressure aloft will re-establish itself over the Great Basin,
leaving Utah in upper level west to northwest flow. This is a dry
pattern for the state, so storm chances are quite low. Afternoon
high temperatures should rise by a few degrees north by mid-week and
remain about the same south. Confidence is good for this pattern
with global models and ensembles in general agreement.

&&

.AVIATION...VFR conditions are expected to continue over the next 24
hours at the KSLC terminal. The winds will remain out of the south
through the afternoon becoming southwesterly in the evening.
Scattered showers with isolated thunderstorms will develop in the
area after 23Z, moving east of KSLC after 06Z. There is a 30% chance
of the winds becoming gusty and erratic due to outflow winds
associated with any convection.

&&

.FIRE WEATHER...Showers and thunderstorms have developed over much
of the district this afternoon, with the best coverage currently
over southern Utah. The coverage will increase over northern Utah
through the early evening. Any showers that develop will be
capable of producing wetting rains. A weakening of the ridge over
Arizona will bring drier air into the district from the west
Friday through the upcoming weekend. This will result in
decreasing coverage of showers and thunderstorms with a modest
increase in westerly transport winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Billingsley
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 2, 6:01 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
601 PM MDT THU AUG 2 2018

UTZ016-019-518-030030-
Southern Utah Mountains UT-Southwest Utah UT-
Utah's Dixie and Zion National Park UT-
601 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...WESTERN
KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 630 PM MDT...

At 559 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near La Verkin, or 20 miles northeast of St
George...moving northeast at 30 mph.

Penny to nickel size hail, torrential rainfall, and winds in excess
of 40 mph will be possible.

Locations impacted include...
Hurricane, La Verkin, Toquerville, Leeds, Virgin, Kanarraville,
Pintura and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 11332 3730 11342 3755 11320 3736 11279
TIME...MOT...LOC 2359Z 241DEG 31KT 3726 11328

GM
Local storm report, Aug 2, 6:34 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     29 NE CALLAO            40.21N 113.34W
08/02/2018  M63.00 MPH       TOOELE             UT   MESONET

            V-GRID SENSOR.

0535 PM     TSTM WND GST     25 W DUGWAY             40.23N 113.22W
08/02/2018  M77.00 MPH       TOOELE             UT   MESONET

            APG SENSOR.

0540 PM     TSTM WND GST     18 W DUGWAY             40.24N 113.09W
08/02/2018  M61.00 MPH       TOOELE             UT   MESONET

            PLAYA STATION SENSOR.

0540 PM     TSTM WND GST     27 WSW DUGWAY           40.10N 113.22W
08/02/2018  M63.00 MPH       TOOELE             UT   MESONET

            TARGET R SENSOR.

0540 PM     TSTM WND GST     22 WSW DUGWAY           40.15N 113.16W
08/02/2018  M66.00 MPH       TOOELE             UT   MESONET

            ROMEO AND CENTERLINE SENSOR.

0540 PM     NON-TSTM WND GST 22 W DUGWAY             40.20N 113.17W
08/02/2018  M64.00 MPH       TOOELE             UT   MESONET

            HORIZONTAL GRID SENSOR.

0545 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
08/02/2018  M67.00 MPH       TOOELE             UT   MESONET

            SALT FLATS SENSOR.

0605 PM     TSTM WND GST     16 WNW DUGWAY           40.37N 113.00W
08/02/2018  M60.00 MPH       TOOELE             UT   MESONET

            UPPER CEDAR MOUNTAIN SENSOR.

0610 PM     NON-TSTM WND GST 19 WNW DUGWAY           40.35N 113.08W
08/02/2018  M60.00 MPH       TOOELE             UT   MESONET

            WIG MOUNTAIN SENSOR.

&&

LC
Local storm report, Aug 2, 6:43 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     21 WSW DUGWAY           40.12N 113.11W
08/02/2018  M60.00 MPH       TOOELE             UT   MESONET

            DUGWAY-W SENSOR.

0625 PM     TSTM WND GST     14 SW DUGWAY            40.12N 112.95W
08/02/2018  M58.00 MPH       TOOELE             UT   MESONET

            CAMEL BACK MOUNTAIN SENSOR.

&&

LC
Special weather statement, Aug 2, 8:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
828 PM MDT THU AUG 2 2018

UTZ001-007-030315-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
828 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE COUNTY UNTIL
915 PM MDT...

At 828 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Cache, or 10 miles northwest of Logan...
moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Hyde Park, Richmond, Newton, Amalga and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4173 11195 4200 11212 4200 11162 4173 11167
TIME...MOT...LOC 0228Z 242DEG 16KT 4185 11194

BONNETTE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:01 PM MDTSpecial Weather StatementSLCWashington29 min
Aug 2, 6:28 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 3, 3:08 AM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Morgan, Rich, Salt Lake and 5 more42 hr
Aug 3, 2:53 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 3, 3:20 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Special Weather Statements in Utah, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.